CINCINNATI - Women: you know the drill. You start to feel a little cramping and bloating, and sure enough, your monthly period is back.
To make matters worse, many women also suffer from excruciating migraine pain during menstruation. And for them, the headaches may get worse before they get better.
According to the American Headache Society, migraine is the fourth most disabling medical disorder among women in the world.
Now, groundbreaking new research shows that the frequency of migraine attacks actually increases when a woman starts to transition into menopause. READ more about the study
“Our study is the first to actually show that migraines tend to worsen during the peri-menopause and early menopause years,” said Vincent T. Martin, MD, co-director of the University of Cincinnati Headache and Facial Pain Program.
Generally, women hit the peri-menopause years in their 40s, when their menstrual periods become irregular or more frequent. When periods stop for 12 consecutive months, they’ve hit menopause.
“In fact, we found that headaches worsen by about 50 to 60 percent during those time periods,” Martin said.
WATCH: Dr. Martin explains more about women and migraines in the video player above
Martin and his colleagues conducted this research as part of the American Migraine Prevalence and Prevention Study and presented the findings this summer at the American Headache Society’s annual scientific meeting.
So, what triggers headaches during a menstrual period?
Dr. Martin said you can blame it on hormones: declining estrogen or progesterone levels in the blood stream. You can also blame it on the release of chemicals (prostaglandins) into the bloodstream when the uterine lining sheds. Finally, low magnesium levels in the blood stream also trigger headaches.
“During the peri-menopause, the length of the menstrual cycle is often irregular from month to month and bleeding tends to be heavier, both of which could trigger more migraine,” Martin said.
If you suffer from frequent migraines during peri-menopause, new treatments could be on the horizon.
Dr. Martin pinponts a few ideas to blunt the pain caused by those falling estrogen levels:
- Oral contraceptives taken continuously
- Wear an estrogen patch around the menstrual period for about 7-10 days
- Consider hormone replacement therapy, with an estrogen or progesterone-like medication
Connect with WCPO contributors @markbowenmedia & @gmacknight1 on Twitter!